To the Editor.—
With reference to plasma cell cheilitis,1 I would like to suggest the possibility that the lesion reported by Baughman et al was a form of fixed drug eruption. It was noted that the patient had been treated with chlorothiazide and indomethacin, both of which can cause fixed eruptions.I would like to point out that somewhat similar, but ulcerated, lesions on the center of the lower lip have been reported in elderly patients as being caused by drugs.2 These lesions show substantial plasma cell infiltration, and I have seen one case that was caused by indomethacin. I regard such lesions as a form of fixed drug eruption, and I believe that the reason these lesions ulcerate in patients in Sydney is the advanced solar degeneration that always accompanies them. The patient reported by Baughman et al appeared to have little solar degeneration, and the lesion
Mackie BS. Fixed Drug Eruption in Plasma Cell Cheilitis. Arch Dermatol. 1976;112(1):122. doi:10.1001/archderm.1976.01630250066026
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.